Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 46, NWS Morristown, TN

May 2, 2002Bledsoe County, Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 2, 2002, 4:56 PM CDT for Bledsoe County, Sequatchie County, Tennessee. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 2, 2002, 4:56 PM CDT (21:56 UTC)
Expired
May 2, 2002, 5:45 PM CDT
In force
49 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Bledsoe County, TN, Sequatchie County, TN

What was reported inside it

TimeReportWhereRemark
May 2, 5:15 PM CDTThunderstorm WindDunlap, TN
May 2, 5:20 PM CDTThunderstorm WindPikeville, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 12:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1583 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
391 m²/s²
Significant tornado parameter
2.3
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 022156
SVRMRX
TNC007-153-022245-
/NEW.KMRX.SV.W.0065.022156-022245/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
456 PM CDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLEDSOE COUNTY IN EAST TENNESSEE
  SEQUATCHIE COUNTY IN EAST TENNESSEE

* UNTIL 545 PM CDT

* AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES NORTHWEST OF CAGLE...OR 11 MILES
  SOUTHEAST OF MCMINNVILLE...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF CAGLE AROUND 500 PM CDT
  OLD CUMBERLAND AROUND 505 PM CDT
  7 MILES SOUTH OF MOUNT CREST AROUND 510 PM CDT
  PIKEVILLE AROUND 515 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

STAY AWAY FROM WINDOWS. $$

LAT...LON 3566 8571 3548 8571 3527 8538 3568 8508

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:10 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 2, 2:10 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT THU MAY 2 2002

ACTIVE WEATHER PATTERN CONTINUES AS COLD FRONT BARRELS THROUGH THE
FORECAST AREA LATER TODAY AND THEN STALLS OUT NEAR THE TN/GA STATE
LINE. THIS BOUNDARY WILL PROVIDE A FOCUS FOR A CONTINUED THREAT OF
PRECIP ESPECIALLY IN THE SOUTHERN HALF OF THE FORECAST AREA THROUGH
EARLY SATURDAY. A SHORTWAVE WILL APPROACH THE AREA LATE FRIDAY/EARLY
SATURDAY WHICH WILL INDUCE OVER-RUNNING PRECIP OVER THE ENTIRE
FORECAST AREA. THIS FEATURE WILL MOVE RAPIDLY EASTWARD AND BE
ESSENTIALLY OUT OF THE AREA BY MID-DAY SATURDAY. TIME-HEIGHTS SHOW A
DEEP MOISTURE PROFILE FOR EARLY SATURDAY WITH PRECIPITABLE WATER
OVER 1.5 INCHES PROJECTED BY THE MESOETA FORECAST SOUNDINGS.

HAVE TENDED TO FAVOR AVN MOS FOR BOTH TEMPS AND POPS FOR DAYS 1-3.

FCSTID = 23
PRELIMINARY NUMBERS FOLLOW:
CHA   61  70  55  71 /  70  40  70  50
TYS   55  67  50  67 /  70  40  60  40
TRI   50  64  46  61 /  70  20  50  30
OQT   55  67  50  67 /  70  40  60  40

.MRX...
NC...NONE.
TN...SEVERE THUNDERSTORM WATCH NUMBER 208 ALL COUNTIES.
VA...SEVERE THUNDERSTORM WATCH NUMBER 208 ALL COUNTIES.

LCM

In the hours before

Local storm report, May 2, 1:50 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
250 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    POUND                     VA   WIND DAMAGE
05/02/02   WISE                           SEVERAL TREES DOWN NEAR
                                          POUND. REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, May 2, 3:49 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
449 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    WISE                      VA   .75 INCH HAIL
05/02/02   WISE                           REPORTED BY DISPATCH.

DAE

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:27 PM CDTSevere Thunderstorm WarningMRXSullivan48 min
May 1, 9:59 PM CDTSevere Thunderstorm WarningMRXCarter, Johnson46 min
May 2, 4:53 PM CDTSevere Thunderstorm WarningMRXRoane52 min
May 2, 5:19 PM CDTSevere Thunderstorm WarningMRXMeigs, Rhea41 min
May 2, 5:27 PM CDTSevere Thunderstorm WarningMRXAnderson, Knox48 min
May 2, 5:40 PM CDTSevere Thunderstorm WarningMRXLoudon, Roane50 min
May 2, 6:14 PM CDTSevere Thunderstorm WarningMRXAnderson, Knox46 min
May 2, 6:17 PM CDTSevere Thunderstorm WarningMRXJefferson, Sevier43 min
May 2, 6:18 PM CDTSevere Thunderstorm WarningMRXBlount, Loudon, McMinn, Monroe57 min
May 2, 6:30 PM CDTSevere Thunderstorm WarningMRXSullivan45 min
May 2, 6:40 PM CDTSevere Thunderstorm WarningMRXCocke50 min
May 2, 6:56 PM CDTSevere Thunderstorm WarningMRXSevier34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.